Arizona, 2020Hail and Damaging Wind in Arizona, August 22, 2020
August 22, 2020 · NWS FGZ · 3 events in 2 counties and zones
Moisture spreading northward across Arizona brought scattered thunderstorms to northern portions of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture spreading northward across Arizona brought scattered thunderstorms to northern portions of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 8:36 AM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 22, 8:36 AM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
836 AM MST Sat Aug 22 2020
.SYNOPSIS...Scattered afternoon and evening thunderstorms are
expected along and south of the Mogollon Rim through the weekend
with isolated storms elsewhere. A more typical monsoon pattern is
forecast next week with daily thunderstorm chances. Look for near
normal daytime temperatures by mid-week.
&&
.UPDATE...Morning satellite imagery shows pockets of mid and high
level cloud cover across the area. Expect this to gradually clear
with daytime heating allowing for destabilization. Hi-res models
continue to indicate scattered thunderstorm development along the
high terrain of the Kaibab Plateau, Mogollon Rim, and White
Mountains this afternoon. At first, storm movement will be slow
and generally westerly before becoming outflow driven and
spreading west southwest into the lower elevations. The main
threats will be gusty winds, small hail, and period of heavy
rainfall.
The current forecast handles this well with no updates planned for
this morning.
&&
.PREV DISCUSSION /258 AM MST/...An isolated shower early this
morning will give way to greater storm coverage this afternoon and
early evening as convective monsoon activity continues for high
terrain areas throughout this weekend.
GOES-17 infrared satellite and composite radar imagery is showing
isolated shower activity across mainly southern Arizona early this
morning. A stray shower cannot be ruled out though for central
Gila County and far southern Yavapai County through the sunrise
hours. This coverage is continually being monitored and later PoP
updates might be needed.
High resolution model guidance is progging thunderstorm initiation
today around the noon hour. These first storms will form over the
highest terrain features in the White Mountains, along the Rim and
up onto the Kaibab Plateau. The high pressure that has driven the
main Southwest US weather pattern over the last ten days has
shifted eastward towards the Four Corners. This shift will cause
storm motion to be more west-southwestward today. As a result,
coverage of late afternoon and early evening thunderstorms is
expected to be greatest from the White Mountains northeast to the
San Francisco Peaks and west onto the Coconino Plateau. Chances of
precipitation were decreased slightly for later today in central
and far southern Yavapai County with the morning forecast. The
primary hazards will be similar to yesterday with periods of
moderate rainfall, small hail, frequent lightning strikes and
gusty outflows upwards of 40 - 50 mph. It will be best to get any
outdoor recreation activities completed this morning if you live
in the high terrain.
The high pressure is progged to remain over the Four Corners
region through early next week. More east-southeasterly flow over
central and eastern Arizona by Sunday will help to yield greater
monsoon thunderstorm coverage at least through Tuesday. This more
typical monsoonal pattern will also bring decreased daytime
temperatures. Maximum temperatures are expected to become near
normal for many locations by mid-week.
&&
..AVIATION...For the 18Z package...VFR conditions and light wind will
prevail outside of convective activity over the next 24 hours.
Showers and thunderstorms will develop again by this afternoon, and
be most numerous along and south of a KGCN-KFLG-KSOW line. Wind
gusts to 40 kts and local MVFR conditions near stronger storms.
Storms will once again decrease after 02Z. Aviation discussion not
updated for amendments.
&&
.FIRE WEATHER...Look for scattered afternoon and evening thunderstorms
today and Sunday with most activity extending from the Coconino plateau
along the Mogollon Rim to the White Mountains, moving west to southwest
into the evening. A bit cooler temperatures are in store from Saturday
into Sunday.
Monday through Wednesday...Daily chances for showers and thunderstorms
will persist with the potential for a decent coverage of wetting rain
by Tuesday and Wednesday. Daytime temperatures will return to near
normal.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...ET/NL
AVIATION...DL
FIRE WEATHER...JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 22, 12:04 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1204 PM MST Sat Aug 22 2020
AZZ004-221915-
Kaibab Plateau-
1204 PM MST Sat Aug 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR SR67 SOUTH
OF JACOB LAKE UNTIL 1215 PM MST...
At 1201 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles south of Jacob Lake, moving southwest at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
North Rim Entrance Station and Demotte Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 11211 3643 11196 3630 11214 3651 11232
TIME...MOT...LOC 1901Z 056DEG 5KT 3646 11213
ET
Hail, Coconino
- When
- August 22, 2:00 PM MST to 2:30 PM MST
- Where
- Coconino County, 5.91 mi NE of Bellemont to 11.94 mi NNE of Bellemont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.292, -111.758
Facebook and Twitter pictures show nickel to quarter (0.88 to 1.00) inch hail along Hart Prairie Road and Highway 180.
Hail, Yavapai
- When
- August 22, 4:40 PM MST to 4:45 PM MST
- Where
- Yavapai County, 1.38 mi N of Walker to 3.13 mi SW of Groom Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.470, -112.370
A trained spotter reported one inch diameter hail.
Thunderstorm Wind, Yavapai
- When
- August 22, 6:10 PM MST to 6:15 PM MST
- Where
- Yavapai County, 3.99 mi WSW of Puro to 2.09 mi W of Simmons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.790, -112.490
Strong winds knocked over a pole that fell through a window. Power was knocked out. Two 30-foot trailers were flipped by the wind.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 22, 20202 deaths · 3 injured · $10,000 · 1 event
- Damaging Winds in Texas, August 22, 2020$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Hail in California, August 22, 2020$254,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Massachusetts, August 22, 2020$106,000 · 1.75 in hail · 16 events
- Damaging Winds in New Hampshire, August 22, 2020$150,000 · 70 kt wind · 2 events
- Dense Fog in Illinois, August 22, 202019 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 22 to 23, 20201 injured · 10 events
- Flash Flooding and Flood in Pennsylvania, August 22, 2020$16,000 · 50 kt wind · 7 events
- Dense Fog in Missouri, August 22, 202011 events
- Flash Flooding and Flooding in Virginia, August 22 to 23, 20209 events
- Dense Fog in Kentucky, August 22, 20205 events
- Flash Flood and Heavy Rain in Virginia, August 22 to 23, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918439, 918442, 918445.